×

Diophantine equations with power sums and universal Hilbert sets. (English) Zbl 0923.11103

For a ring \(A\subset {\mathbb C}\), let \({\mathcal E}_A\) denote the ring of complex functions \(\alpha :{\mathbb N}\rightarrow{\mathbb C}\) of type \(\alpha(n)=\sum_{i=1}^h c_ia_i^n\), where the \(a_i\), called the roots of \(\alpha\), are distinct elements of \(A\) and \(c_i\in{\mathbb Q}\). Let also \({\mathcal E}_A^+\) denote the subring of \({\mathcal E}_A\) formed by those functions which have only positive roots.
The authors prove a number of results related to these rings of functions, in the spirit that if a relation of a special kind holds for infinitely many values \(\alpha(n)\), then there is a general relation involving the functions themselves. The main results are the following:
(i) if \(\alpha,\beta\in{\mathcal E}_{\mathbb Z}^+\) and \(\alpha(n)/\beta(n)\) is an integer for infinitely many \(n\), then there exists \(\zeta\in {\mathcal E}_{\mathbb Z}^+\) such that \(\alpha=\beta\cdot\zeta\);
(ii) if \(F\in{\mathbb Q}[X,Y]\) is an absolutely irreducible polynomial of degree \(d\) in \(Y\) and \(d'\) in \(X\), if \(\alpha\in{\mathcal E}_{\mathbb Z}^+\) and the equation \(F(\alpha(n),Y)=0\) has infinitely many solutions \((n,y_n)\in{\mathbb N}\times{\mathbb Z},\) then all but finitely many of these solutions satisfy a relation of type \(y_n=g(\pm(cb^n)^{1\over d}\lambda(n))\), where \(c\in{\mathbb Q}^*\), \(b\in{\mathbb N}\), \(\lambda\in{\mathcal E}_{\mathbb Z}^+\) and \(g\in{\mathbb Q}[T]\) is a polynomial of degree \(d'\). Again for \(\alpha\in{\mathcal E}_{\mathbb Z}^+\), the paper contains other similar results concerning the approximations of the values \(\alpha(n)\) by \(d\)-th powers of integers and a necessary and sufficient condition for \(\alpha({\mathbb N})\) to be a universal Hilbert set.
As pointed out by the authors, some results can be generalized to rings of functions having roots in a ring \(A\) other than \({\mathbb Z}\) and coefficients \(c_i\) in a field other than \({\mathbb Q}\), provided that there is a unique root having maximum modulus. The proofs use essentially a quantitative version (proved by Schlickewei) of the subspace theorem [W. M. Schmidt, Diophantine approximations and diophantine equations, Lect. Notes Math. 1467 (Springer 1991; Zbl 0754.11020), Theorem 1E, p. 178].

MSC:

11J25 Diophantine inequalities
12E25 Hilbertian fields; Hilbert’s irreducibility theorem
11D99 Diophantine equations

Citations:

Zbl 0754.11020
PDF BibTeX XML Cite
Full Text: DOI

References:

[1] Dèbes, P. and U. Zannier — Universal Hilbert subsets. To appear in Math. Proc. Camb. Phil. Soc.
[2] Myerson, G.; van der Poorten, A.J., Some problems concerning recurrence sequences, American math monthly, 102, 698-705, (1995) · Zbl 0844.11011
[3] Perelli, A.; Zannier, U., Arithmetic properties of certain recurrence sequences, J. austral. math. soc., 37, 4-16, (1984), (Series A) · Zbl 0543.10008
[4] Pourchet, Y., Solution du problème arithmétique du quotient de Hadamard de deux fractions rationnelles, C. R. acad. sci. Paris, 288, 1055-1057, (1979), Série A · Zbl 0421.13005
[5] Rumely, R.S.; van der Poorten, A.J., A note on the Hadamard k-th root of a rational function, J. austral. math. soc., 43, 314-327, (1987), (Series A) · Zbl 0635.10008
[6] Schinzel, A., Selected topics on polynomials, (1982), The University of Michigan Press Ann Arbor · Zbl 0487.12002
[7] Schmidt, W.M., ()
[8] Schmidt, W.M., ()
[9] Shorey, T.N.; Stewart, C.L., Pure powers in recurrent sequences and some related Diophantine equations, J. number theory, 27, 324-352, (1987) · Zbl 0624.10009
[10] Yasumoto, M., Hilbert irreducibility sequences and nonstandard arithmetic, J. number theory, 26, (1987) · Zbl 0642.12007
[11] van der Poorten, A.J., Some facts that should be better known, especially about rational functions, Macquarie mathematics report no. 88-0022, (1988), June
[12] van der Poorten, A.J., Solution de la conjecture de Pisot sur le quationt de Hadamard de deux fractions rationnelles, C. R. acad. sci. Paris, t. 306, 97-102, (1988), Série I · Zbl 0635.10007
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.